Alert archive / Washington / Small Craft Advisories in 2021

Small Craft Advisory 172, NWS Seattle, WA

August 3, 2021

NWS Seattle, WA issued this small craft advisory at Aug 3, 2021, 8:50 PM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2021, 8:50 PM PDT (03:50 UTC)
Expired
Aug 4, 2021, 12:00 AM PDT
In force
3 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

955 
WHUS76 KSEW 040350
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
850 PM PDT Tue Aug 3 2021

PZZ133-040500-
/O.CAN.KSEW.SC.Y.0171.000000T0000Z-210804T1200Z/
Northern Inland Waters Including The San Juan Islands-
850 PM PDT Tue Aug 3 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

PZZ131-132-041000-
/O.EXT.KSEW.GL.W.0055.000000T0000Z-210804T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
850 PM PDT Tue Aug 3 2021

...GALE WARNING NOW IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WHAT...West winds 25 to 35 kt.

* WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and 
  Central U. S. Waters Strait Of Juan De Fuca.

* WHEN...Until 3 AM PDT Wednesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ153-156-040700-
/O.NEW.KSEW.SC.Y.0172.210804T0350Z-210804T0700Z/
Coastal Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
850 PM PDT Tue Aug 3 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...Northwest winds 15 to 25 kt.

* WHERE...Coastal Waters From James Island To Point Grenville 
  Out 10 Nm and Coastal Waters From Point Grenville To Cape 
  Shoalwater Out 10 Nm.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas 10 feet or higher are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/seattle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Aug 3, 3:04 PM PDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 3, 3:04 PM PDT, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
304 PM PDT Tue Aug 3 2021

.SYNOPSIS...An upper shortwave will move through today for showers
and thunderstorms. Ridging will build into the area Wednesday for
dry and warm weather. An upper trough will move towards the
Pacific NW later Thursday and move over the area through the
weekend for showers and much cooler temperatures.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...Sunshine and clouds over
the area this afternoon with increasing convection as of 2PM over
the Cascade crest in King County. An upper shortwave is located
just offshore moving northeastward this afternoon, with ridging
located across interior Pacific NW. Increasing instability over
the area as the shortwave moves towards W WA. There is still quite
a range of uncertainty on short-range guidance, with some guidance
mainly dry, others showing convection across the Cascades, and
potentially into areas of the Puget Sound. Based upon satellite
imagery and the formation of convection already along the crest,
scattered convection may be likely across the Cascades into early
tonight. There is a bit more uncertainty in potential
thunderstorms for the Puget Sound, with the best bet being areas
of the water. Cumulus located eastern slopes of the Olympics and
into Mason County may strengthen with the shortwave moving through
over the next few hours for brief showers, isolated t-storm
chances in these areas. Convection is expected to dissipate later
tonight for the Cascades, however, thunderstorms will be possible
for the North Cascades into most of the night.

Ridging will build into the area for Wednesday for dry weather.
Upper level haze into Wednesday and Wednesday night with
south-southwesterly flow. Temperatures on Wednesday will be in the
upper 70s to upper 80s for much of the interior, low 70s for the
coast. An upper trough will move towards the area on Thursday.
Flow will transition more westerly through the day for decrease
haze and increasing clouds. A front will move through late
Thursday night into Friday for increasing precipitation chances.
Guidance has trended a bit drier with the front, with the bulk of
the precipitation with the upslope flow across the Cascades and
potential convergence zone activity across the central Puget
Sound. Temperatures will be cooler Thursday and more so on Friday
with the potential precipitation with highs Friday in the mid 60s
to low 70s for the area.

.LONG TERM /SATURDAY THROUGH TUESDAY/...There is general
consistency in guidance that troughing will be north of the area
over the weekend, with potentially cooler temperatures into early
next week. The weekend may feature precipitation chances at times
with the troughing and the potential for another upper low to move
over the area late weekend, though there is uncertainty with this
feature on guidance. Slight chance of precipitation in the
forecast for most areas over the weekend. The trough will slide
east of the area early next week as potentially significant
ridging builds offshore. Drier weather for Monday into next week
with the ridging with temperatures warming across the area.
Temperatures will be below average over the weekend, with near to
above average temperatures early next week. JD

&&

.AVIATION...Afternoon convective clouds have started to increase
this afternoon as a shortwave moves through the area.
Thunderstorms should mostly stay confined to the Cascade Crest,
however there is a slight chance for some to pop up in the
Interior Lowlands. Expect some variable wind directions as this
wave moves through the region. A return to onshore flow is
expected later this evening. Southerly flow aloft will continue,
and will continue to advect smoke into the area. While expected to
stay mainly above the surface, visibility aloft could
deteriorate through tomorrow morning as an inversion layer sets
up. Finally, expect marine clouds to move into the area later
tonight and into Wednesday morning. Clouds are expected to lift
throughout the morning. Wednesday morning, expect some scattered
marine clouds that will mix out through the morning.

KSEA...Mid level scattered to broken clouds will continue to be
present through the afternoon and evening. While there is a slight
chance of some thunderstorms in the area today, they will likely
stay well east of the terminal. Skies will remain hazy due to
smoke aloft, this could impact visibility in the morning due to an
inversion layer well above the surface.

Butwin

&&

.MARINE...The onshore flow pattern will continue with NW winds
over the coastal waters and W wind through the Strait of Juan de
Fuca. The nightly marine push is expected to bring high end SCA
to low end Gales for the majority of the Strait of Juan de Fuca.
A few localized areas will see some true sustained gale force
winds tonight. The push Wednesday will likely be at SCA, with the
potential for another round of Gales through the Strait Thursday
night.
Seas over the coastal waters will remain 3-5 feet through the
next few days with westerly swells.

Butwin

&&

.FIRE WEATHER...A system is moving across the area this afternoon
and will transit overnight.  There are mid-Haines values of 6 for
much of W WA and there is enough instability that it is producing
convective showers and a few lightning strikes over the Cascade
crest along King County at this time. There will continue to be a
slight chance for t-storms along the Cascades this afternoon into
this evening for LALs of 2. T-storms can't be totally ruled out over
the Olympics either. Some uncertainty in the forecast for the extent
of thunderstorms, which will need to be monitored, with the dry
fuels and mid-haines of 6 for the area, so new fire starts
possible.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning from 5 PM this afternoon to 5 AM PDT Wednesday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 5 PM this afternoon to 5 AM PDT
     Wednesday for Northern Inland Waters Including The San Juan
     Islands.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:12 PM PDTSevere Thunderstorm WarningSEWKing, Snohomish33 min
Aug 4, 2:26 AM PDTSmall Craft AdvisorySEW25 hr
Aug 4, 2:59 PM PDTGale WatchSEW12 hr

Nearby

Small Craft Advisories in Washington, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.